The role of cyclosporine A and cholesterol in a new central nervous system syndrome after liver transplantation

P. C. De Groen, Allen Jr. Aksamit, Jorge Rakela, G. S. Forbes, R. A F Krom

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Thirteen cases were identified in which, retrospectively, CsA was thought to be the cause of CNS symptoms. Of these 13 patients, 11 experienced insomnia and nightmares, seven were anxious and agitated at times, and ten had episodes of confusion. Psychosis was manifested temporarily by nine. Four patients complained of blurred vision or blindness, three developed a hemiplegia or quadriplegia, three had generalized seizures, and coma was seen in two. Despite intensive investigation, no other cause for the symptoms was identified. The 13 patients with CNS symptoms did not differ from the 35 others in regard to postoperative CsA, magnesium, bilirubin, creatinine, triglyceride, hemoglobin, or Hct levels. However, mean serum cholesterol levels (±SE) in patients with CNS symptoms were 94 ± 4 mg/dL v 132 ± 6 in the asymptomatic group. None of the patients with a preoperative cholesterol level greater than 300 mg/dL developed CNS symptoms.

Original languageEnglish (US)
Pages (from-to)625-627
Number of pages3
JournalTransplantation Proceedings
Volume20
Issue number1 SUPPL. 1
StatePublished - 1988

    Fingerprint

ASJC Scopus subject areas

  • Surgery
  • Transplantation

Cite this